Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Topeka, KS

April 22, 2001Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 22, 2001, 7:14 PM CDT for Cloud County, Republic County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 22, 2001, 7:14 PM CDT (00:14 UTC)
Expired
Apr 22, 2001, 8:15 PM CDT
In force
61 min
Issued by
NWS Topeka, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 92 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 4:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2001-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 605 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2001-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
605 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 230014
SVRTOP
KSC029-157-230115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
714 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLOUD COUNTY IN NORTH CENTRAL KANSAS
  REPUBLIC COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 815 PM CDT

* AT 710 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 12 MILES NORTHWEST OF SCANDIA TO
  14 MILES SOUTHWEST OF CONCORDIA...OR FROM 29 MILES NORTHWEST OF
  CONCORDIA TO 14 MILES SOUTHWEST OF CONCORDIA...MOVING NORTHEAST AT
  30 MPH.

* SOME LOCATIONS AFFECTED...
  NORWAY
  SCANDIA
  CONCORDIA
  BELLEVILLE
  AURORA
  MUNDEN
  CUBA
  AGENDA
  CLYDE
  NARKA

DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THIS LINE OF STORMS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEfST SEVERE WEATHER INFORMATION.

LAT...LON 3999 9782 3941 9781 3945 9737 3998 9738

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:05 PM CDT, 4 hours 9 minutes earlier.

Area forecast discussion, Apr 22, 3:05 PM CDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 PM CDT SUN APR 22 2001

SEVERE THUNDERSTORM POTENTIAL/STRONG GRADIENT WINDS THE MAIN CONCERN
FOR THE EVENING.

THUNDERSTORMS FIRING ALONG DRY LINE CURRENTLY MOVING EAST THROUGH
WESTERN/CENTRAL KANSAS. VERY STRONG WIND FIELDS...AS INDICATED BY
MTRS AND WIND PROFILER NETWORK...SUPPORT AT LEAST DAMAGING WINDS AS
THUNDERSTORMS MOVE RAPIDLY NORTHEAST ACROSS AREA THIS EVENING. PER
SPC DISCUSSION...CAN'T RULE OUT A FEW TORNADOES DUE TO STRENGTH OF
SSWLY SHEAR. WILL OBVIOUSLY KEEP CHANCE OF SEVERE THUNDERSTORMS IN
THROUGH THE EVENING HOURS. WILL ALSO KEEP A WIND ADVISORY GOING
THROUGH THE EVENING AS 25-35 MPH WINDS WITH GUSTS 40-50 MPH LIKELY
THROUGH LATE EVENING/MIDNIGHT. AT ANY RATE...MODELS WOULD INDICATE
DRY LINE SHOULD BE PRETTY MUCH THROUGH ENTIRE CWA BY 06Z...CUTTING
OFF SEVERE THUNDERSTORM THREAT BY THAT TIME.

HEAVY RAIN THREAT APPEARS VERY MINIMAL AS FAST MOVEMENT OF STORMS
WILL PRECLUDE ANY PROLONGED RAIN OVER ANY ONE AREA.

ON MONDAY...WITH SYSTEM PULLING NORTHEAST AWAY FROM KS...A BREEZY
AND COOLER DAY ON TAP. 850 MB POCKET OF COLD AIR SWEEPS ACROSS CWA
DURING THE DAY AS UPPER TROUGH ALSO SHIFTS EAST ACROSS AREA.
ETA INDICATING LIGHT SHOWERS/SPRINKLES JUST BRUSHING NORTHERN CWA
WHILE AVN HAS SHOWERS/SPRINKLES A POSSIBILITY ACROSS ENTIRE CWA.
WILL CONFINE SLIGHT CHANCE FOR SHOWERS TO COUNTIES BORDERING
NEBRASKA AS ALL MODELS SHOWING FAIRLY STRONG SUBSIDENCE OVER CWA AND
MOISTURE ALL BELOW 7000 FEET. DUE TO CLOUDS AND COLD POCKET MOVING
ACROSS...FAVOR COLDER FAN GUIDANCE FOR HIGHS.

FOR MONDAY NIGHT...HIGH PRESSURE/CLEAR SKIES SETTLE OVER AREA AND
WINDS GO LIGHT SO LOWS IN MIDDLE TO UPPER 30S LOOK REASONABLE.

FOR TUESDAY AND BEYOND...UPPER RIDGE BUILDING OVER ROCKIES FORECAST
BY LONG RANGE MODELS TO HOLD IN PLACE THROUGH FRIDAY AND MAINTAIN A
MILD AND DRY REGIME...WELCOMdE RELIEF FROM STORMY PATTERN OF PAST
SEVERAL DAY AND WEEKS.

.TOP...WIND ADVISORY THIS EVENING ENTIRE CWA.

PB

In the hours before

Local storm report, Apr 22, 5:10 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    8 E LAMAR                 KS     MPH TSTM GUST
04/22/01   OTTAWA                          TREES DOWN AND ONE
                                           POWER POLE DOWN.

0445 PM    1 W MILTONVALE            KS    70 MPH TSTM GUST
04/22/01   CLOUD                           DAMAGE TO FARM HOUSES
                                           AND TREES DOWN.
Local storm report, Apr 22, 5:24 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SUN APR 22 2001

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    3 W DELAVAN               KS    .75 INCH HAIL
04/22/01   MORRIS

0521 PM    2 S WOODBINE              KS    .75 INCH HAIL
04/22/01   DICKINSON                       60 MPH WINDS

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.